Winter Storm, Sheridan Foothills
- When
- January 8, 3:00 PM MST to January 9, 3:00 PM MST
- Where
- Sheridan Foothills forecast zone
- Reported by
- Trained Spotter
Ranchester received 8 inches of snow while Story received 11 inches.
Warm air overrunning colder air at the surface resulted in areas of light rain and snow. A Pacific front moved through on the 8th, then Arctic air surged in as an Upper Low moved over Eastern Montana.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Warm air overrunning colder air at the surface resulted in areas of light rain and snow. A Pacific front moved through on the 8th, then Arctic air surged in as an Upper Low moved over Eastern Montana. Snow became heavy at times...mainly across the upslope areas of Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 8, 11:43 AM MST, 3 hours 17 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
1143 AM MST SAT JAN 8 2011
.SHORT TERM...VALID FOR TDY AND SUN...
UPDATE TO END ADVISORY FOR BILLINGS AND SURROUNDING AREA. WILL SEE
AREAS OF CONVECTIVE RAIN AND SNOW...BUT TEMPS APPEAR TO WARM AND
SHOULD LIMIT ICE OR SNOW ACCUMULATIONS. ADJUSTED POPS FOR CURRENT
TRENDS AS WELL. WILL CONTINUE ADVISORIES EASTERN AND SOUTHERN SECTIONS
OF FORECAST AREA. BT
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
THE EXTENDED PERIOD BEGINS ON MONDAY WITH THE UPPER LOW SLOWLY
MOVING EAST ACROSS THE REGION. SNOW SHOWERS WILL LINGER THROUGH
EARLY TUESDAY...BUT WILL KEEP POPS LOW GIVEN MODEST FORCING FOR
ASCENT. TEMPERATURES WILL BE BITTERLY COLD TO START THE WORK
WEEK. THE UPPER-LEVEL FLOW WILL TURN ZONAL BY MID-WEEK. WARM AIR
ADVECTION WILL TAKE PLACE AND TEMPERATURES WILL MODERATE
SLIGHTLY. A SECOND SURGE OF COLD AIR WILL TAKE PLACE THURSDAY.
BITTERLY COLD TEMPS WILL RETURN THROUGH THE REST OF THE EXTENDED
PERIOD. PACIFIC MOISTURE WILL BEGIN TO SPREAD ACROSS THE CWA BY
MID-WEEK. AN OVERRUNNING PATTERN WILL SET UP AND COULD BRING
WIDESPREAD ACCUMULATING SNOW. RAISED POPS WEDNESDAY THROUGH EARLY
FRIDAY IN RESPONSE. A SHORTWAVE MOVES ACROSS THE REGION ON
FRIDAY. THIS FEATURE SHIFTS THE STRONGEST MOISTURE ADVECTION TO
THE SOUTH OF THE CWA THROUGH THE REST OF THE EXTENDED PERIOD.
LOWERED POPS GENERALLY TO SLIGHT CHANCE DURING THIS TIME. BRS
&&
.AVIATION...
LIGHT RAIN AND/OR SNOW SHOWERS WILL BE POSSIBLE WEST OF KBIL THIS
MORNING WITH MORE WIDESPREAD PRECIP LIKELY EAST OF KBIL. AREAS OF
FREEZING RAIN WILL BE LIKELY BETWEEN KBIL AND KMLS THIS MORNING.
AREAS FROM KMLS EASTWARD WILL SEE MAINLY LIGHT SNOW. VFR
CONDITIONS WILL PREVAIL ALONG AND WEST OF A KSHR TO KBIL LINE
THROUGH MID AFTERNOON TODAY WITH MVFR TO IFR AND OCCASIONAL LIFR
CONDITIONS EAST OF KBIL. AN ARCTIC FRONT WILL MOVE ACROSS THE
FORECAST AREA BRINGING SNOW AND DETERIORATING CONDITIONS ACROSS
THE ENTIRE AREA LATE THIS AFTERNOON THROUGH SUNDAY MORNING.
HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SUN MON TUE WED THU FRI
-------------------------------------------------------
BIL 038 012/013 904/004 907/005 907/015 902/007 903/001
8/O 54/S 32/S 11/B 12/S 35/S 52/S
LVM 039 007/013 903/006 910/008 905/021 005/025 004/021
8/S 83/S 32/S 11/B 13/S 45/S 53/S
HDN 039 011/012 904/004 909/003 909/014 903/009 000/002
9/O 74/S 32/S 11/B 11/B 34/S 42/S
MLS 030 009/010 906/901 913/903 916/009 906/002 903/903
9/S 76/S 32/S 21/I 11/B 23/S 43/S
4BQ 030 010/011 905/901 912/902 915/013 903/009 002/002
9/S 95/S 33/S 21/I 11/B 22/S 33/S
BHK 022 003/010 908/903 912/905 917/005 909/004 903/903
9/S 95/S 33/S 21/I 11/B 22/S 43/S
SHR 034 011/013 904/003 912/005 908/019 001/018 008/008
7/S 77/S 32/S 11/B 11/B 23/S 32/S
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM MST SUNDAY FOR
ZONES 30>33-36-37-58.
WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST SUNDAY FOR
ZONE 38.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM MST SUNDAY FOR
ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1157 AM MST SAT JAN 8 2011 MTZ028>042-056>058-063>068-WYZ098-099-091900- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1157 AM MST SAT JAN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SNOW AND RAIN OR SNOW SHOWERS WILL BECOME WIDESPREAD ACROSS THE AREA THIS AFTERNOON AS A COLD FRONT MOVES IN. A SECOND ARCTIC FRONT TONIGHT WILL BRING BITTER COLD TEMPERATURES AND GUSTY NORTHWEST WINDS CAUSING SOME BLOWING AND DRIFTING OF SNOW OVER EASTERN MONTANA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SNOW WILL CONTINUE TO ACCUMULATE OVER SOUTHERN BIG HORN COUNTY AND SHERIDAN COUNTY BEFORE DECREASING SUNDAY AFTERNOON. THE COLD AIR DEEPENING OVER THE REGION ON SUNDAY IS THE FIRST OF TWO ARCTIC SURGES THAT WILL IMPACT SOUTHERN MONTANA AND NORTH CENTRAL WYOMING DURING THE NEXT WEEK. AN EVEN COLDER AIR MASS WILL ARRIVE LATE NEXT WEEK AND BRING A THREAT FOR DANGEROUS COLD TEMPERATURES WELL BELOW ZERO. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Ranchester received 8 inches of snow while Story received 11 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272849.